Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 140, NWS Denver/Boulder, CO

August 15, 2007Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2007, 3:32 PM MDT for Elbert County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2007, 3:32 PM MDT (21:32 UTC)
Expired
Aug 15, 2007, 4:15 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:25 PM MDTHAIL 0.88Simla, CORELAYED BY WFO PUEBLO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 152133
SVRBOU
COC039-152215-
/O.NEW.KBOU.SV.W.0140.070815T2132Z-070815T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
332 PM MDT WED AUG 15 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 415 PM MDT

* AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES WEST OF SIMLA...OR ABOUT 32 MILES
  NORTHEAST OF COLORADO SPRINGS...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMLA AND
  MATHESON.

SEVERE THUNDERSTORMS CAN PRODUCE FUNNEL CLOUDS OR SHORT-LIVED 
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A 
PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM IF A TORNADO IS SPOTTED.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3927 10446 3916 10446 3913 10393 3938 10390

$$

DANKERS
2 follow-up statements
000 
WWUS55 KBOU 152200
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
357 PM MDT WED AUG 15 2007

COC039-152215-
/O.CON.KBOU.SV.W.0140.000000T0000Z-070815T2215Z/
ELBERT CO-
357 PM MDT WED AUG 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL ELBERT COUNTY...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF FONDIS...OR ABOUT
31 MILES WEST OF LIMON...MOVING EAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MATHESON.

SPOTTERS TO THE NORTH OF CALHAN HAVE BEEN REPORTING ONE-QUARTER INCH 
TO ONE-HALF INCH HAIL ALONG WITH HEAVY RAIN AND INTENSE LIGHTNING. 
THE POLICE CHIEF IN SIMLA HAS ALSO REPORTED SOME ROTATION WITHIN THE 
THUNDERSTORM...BUT NO FUNNEL CLOUDS THROUGH 355 PM.  

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3927 10446 3916 10446 3913 10393 3938 10390

$$

DANKERS
000 
WWUS55 KBOU 152216
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
415 PM MDT WED AUG 15 2007

COC039-152225-
/O.EXP.KBOU.SV.W.0140.000000T0000Z-070815T2215Z/
ELBERT CO-
415 PM MDT WED AUG 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELBERT COUNTY EXPIRED
AT 415 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA. 
LOCALLY HEAVY RAINFALL AND INTENSE LIGHTNING WILL CONTINUE OVER 
CENTRAL ELBERT COUNTY THROUGH 445 PM. 

LAT...LON 3927 10446 3916 10446 3913 10393 3938 10390

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:05 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 15, 3:05 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT WED AUG 15 2007

.SHORT TERM...WEAK MID LEVEL TROUGH AND QG ASCENT MOVING ACROSS AREA
AT PRESENT. SCATTERED STORMS CONTINUE ACROSS MOUNTAINS AND
FOOTHILLS...MOVING ONTO ADJACENT PLAINS. SHOULD SEE STORMS SPREAD
FURTHER EAST AS TROUGH MOVES ONTO PLAINS. GPS PRECIPITABLE WATER
VALUES HAVE BEEN SLOWLY INCREASING...CURRENTLY 1.34 INCHES AT KBOU
AND 1.23 INCHES AT KFCL. HEAVY RAIN A GOOD POSSIBILITY WITH THE
STORMS. STORMS MOVING ALONG AS STORM MOTION AVERAGING 15KTS. LAPSE
ANALYSIS SHOWING CAPES AROUND 1500 J/KG ALONG FRONT RANGE...COULD
SEE SOME HAIL WITH THE STRONGER STORMS. WEAK SHEAR PROFILE SHOULD
HINDER MOST STORMS FROM BECOMING SEVERE...THOUGH A FEW MARGINALLY
SEVERE STORMS CANNOT BE RULED OUT...MAINLY ALONG THE HIGHER TERRAIN
OF THE PALMER DIVIDE. STORMS SHOULD END MOST AREAS BY MIDNIGHT AS
TROUGH HEADS INTO PLAINS AND SUBSIDENCE INCREASES. WILL DROP ALL
POPS ACROSS AREA OVERNIGHT...WITH EXCEPTION OF FAR NORTHEAST ZONES.
MODELS STILL SHOW WEAK SURGE MOVING ACROSS PLAINS AROUND 12Z
THURSDAY...NOT AS STRONG AS EARLIER RUNS. COULD STILL SEE SOME LOW
CLOUDS DEVELOP ALONG FOOTHILLS AND ADJACENT PLAINS IN THE WEAK
UPSLOPE. BY AFTERNOON...MODELS SHOW RIDGE AXIS REBUILDING ACROSS
AREA WITH WEAK SOUTHEAST FLOW ALOFT. MODEL CROSS SECTIONS SHOW SOME
DRIER AIR OVER AREA. PRECIPITABLE WATER VALUES FROM FORECAST
SOUNDINGS ALSO POINT THIS OUT...WITH 1.13 INCHES ALONG FRONT RANGE.
AIRMASS BECOMES UNSTABLE WITH LAPSE RATES AROUND 8 C/KM. SHOULD SEE
SCATTERED STORMS DEVELOP OVER MOUNTAINS AND FOOTHILLS. ACROSS
PLAINS...MAY STILL BE ENOUGH CIN AROUND TO LIMIT STORM DEVELOPMENT
THOUGH FORECAST SOUNDINGS INDICATE THE CIN WILL BE GONE BY 00Z.
WILL HANG ON TO THE CURRENT LOW POPS. TEMPERATURE AND THICKNESS
PROGS SHOW HIGHS ABOUT 1-2 DEGREES CELSIUS COOLER FROM TODAYS
READINGS. SHOULD SEE HIGHS IN THE MID 80S MOST AREAS ACROSS PLAINS
AS A RESULT. CURRENT TEMPERATURE GRIDS ALREADY POINT THIS OUT...WILL
WILL NOT CHANGE.

.LONG TERM...THE UPPER HIGH WILL GRADUALLY SHIFT EASTWARD AND BECOME
A BIT SUPPRESSED ACROSS THE SRN PTN OF THE COUNTRY WHILE THE
EASTERLY WAVE CREEPS INTO THE TEXAS PANHANDLE BY LATE SAT/SUN. FOR
FRI-SAT...LOOKS LIKE THE USUAL DIURNAL AFTN/EVENING THUNDERSTORMS
OVER MUCH OF THE AREA AS MSTR CONTINUES TO WRAP AROUND THE UPPER HI.
BY LATER IN THE WEEKEND A STRONG UPPER LEVEL TROF WILL BE MOVING
INLAND ACROSS THE PAC NW. AS THE PAC NW TROF PUSHES INLAND IT WILL
GRADUALLY SPREAD A DRIER AND STRONGER WESTERLY FLOW ALOFT INTO THE
ROCKY MTN RGN FOR THE MON-WED TIME FRAME WITH TUE-WED BEING THE
DRIEST DAYS. HARD TO SAY IF IT WILL COMPLETELY SHUT OFF CONVECTION
BUT WILL STILL LEAVE SOME LOW POPS IN THE MTNS AND DRY ACROSS LOWER
ELEVATIONS. TEMPS WILL REMAIN IN THE LOWER 90S ACROSS LOWER
ELEVATIONS THRU THE PRD.

.AVIATION...ISOLATED STORMS COULD STILL AFFECT THE AIRPORT THROUGH
04Z WITH HEAVY RAIN THE MAIN THREAT. CONDITIONS COULD BRIEFLY DROP
TO MVFR IF A STRONGER STORM MOVES OVER THE AIRPORT...OTHERWISE VFR
CONDITIONS WILL PREVAIL. A WEAK SURFACE FRONT WILL MOVE ACROSS THE
AIRPORT AROUND 12Z THURSDAY...WITH WINDS SHIFTING TO THE NORTHEAST.
ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 18Z...WITH GUSTY WINDS AND
BRIEF HEAVY RAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/SWE
Hazardous weather outlook, Aug 15, 10:38 AM MDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1038 AM MDT WED AUG 15 2007

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1038 AM MDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS BY 1 PM...THEN MOVE ACROSS THE NORTHEAST PLAINS DURING
THE AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS.  A FEW LOCATIONS COULD RECEIVE
FROM 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR.  THE THUNDERSTORMS
WILL LINGER INTO THE EVENING HOURS BEFORE ENDING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS
THE MOUNTAINS AND PLAINS EACH DAY.  A DRIER AIRMASS WILL MOVE ACROSS
COLORADO EARLY NEXT WEEK WITH A REDUCTION IN THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/SWE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:26 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson49 min
Aug 15, 2:15 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.